Indiana, 2022

Tornado in Indiana, May 6, 2022

May 6, 2022 · NWS IND · 1 event in 1 county or zone

Isolated late day thunderstorms across southern central Indiana included a slow-moving cell in northeastern Jackson County that spawned a weak and very brief landspout tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated late day thunderstorms across southern central Indiana included a slow-moving cell in northeastern Jackson County that spawned a weak and very brief landspout tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 4:24 PM EST, 20 minutes earlier.

Area forecast discussion, May 6, 4:24 PM EST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
524 PM EDT Fri May 6 2022

.Mesoscale Update...
Issued at 524 PM EDT Fri May 6 2022

The deeper convective cells will be in the warm sector southeast of
the surface low, mainly just outside of our area through mid-
evening. Nevertheless, modest instability does exist across
roughly the southern half of central Indiana and a few weak
convective cells have developed. Latest ACARS soundings shows poor
midlevel lapse rates and weak flow in the low-mid troposphere,
since the deep low is over our region.

A rather confined CAPE profile should result in shallow convection
with little charge separation, as only a few cloud to ground strikes
have been noted in ground-based lightning networks. Storms should
move at the pace of mean 15-20 knot west-southwesterly flow. A
generally moist thermodynamic profile should temper any
significant wind gusts upon individual cell collapse. Activity
should diminish and/or shift east of the area by mid-evening.

&&

.Short Term...(This evening through Saturday night)
Issued at 255 PM EDT Fri May 6 2022

* Lingering scattered showers or patchy drizzle tonight.
* Dry and Decreasing cloudiness on Saturday
* Clear Saturday night

Surface analysis early this afternoon shows an area of low pressure
over Southern Central Indiana and Central KY. Cyclonic flow was
found across the forecast area and the region...extending north to
the southern Great Lakes and south to the deep south. Water vapor
shows a deep trough aloft over the Tennessee Valley with a plume of
tropical moisture streaming ahead of the low across Appalachia. The
warm sector across Central Indiana at this time was limited to
points south and east of New Castle to Columbus to west of Seymour.
GOES16 show abundant cloud cover across Central Indiana...with radar
shows scattered light showers across the forecast area. A
thunderstorm had developed over Rush county and was quickly move NE
into the cold sector and out of the forecast area.

Tonight...

Models shows the surface low slowly pushing east tonight...taking
the best forcing and warm sector with it to Ohio and WVA.  The upper
support also still is expected to pivot east...exiting the area and
taking the strongest forcing with it. However the deep low looks to
continue to provide broad cyclonic flow across the area overnight.
forecast soundings and time heights continue to suggest plenty of
lower level saturation through the night...with pwats over 1 inch.
HRRR continues to suggest warp around sct/iso light rain showers
across Central Indiana this evening and early overnight. Thus will
continue to keep some shower chances this evening but slowly lower
pops overnight as the low finally begins to depart east after 06Z
and dry air is suggested to infiltrate the column via the forecast
soundings. With the warm sector expected to be to our
east...thunder will not be expected.

Saturday...

Models show cyclonic flow lingering across Central Indiana in the
morning before a strong ridge axis aloft stretching from the
southern plains across the Mississippi valley to the Western Great
Lakes begins to build across Indiana. Leeside NW flow will allow for
subsidence and surface high pressure to build across
Indiana...allowing for gradually clearing skies. Forecast soundings
start the day with lower level saturation...but show a dry column
late in the day. Thus will aim for a morning cloudiness with
clearing through the day. Given the expected cold air
advection...will trend highs at or cooler than the NBM...mainly in
the mid 60s.

Saturday Night...

Strong high pressure stretching from Quebec to the Ohio and
Tennessee River Vallies will reside across Central Indiana. Strong
ridging along with associated subsidence is expected aloft. Thus
Clear skies and light and cool east winds will be expected.

&&

.Long Term...(Sunday through Friday)
Issued at 255 PM EDT Fri May 6 2022

- Cool weather continues through the weekend

- Breezy conditions possible on Monday

- Summer-like temperatures next week, approaching record highs in
  places

The long term will begin on the cool side, with an upper-level low
exiting to the east. East-northeasterly to easterly flow behind this
system will keep temperatures on the cool side through Sunday. The
warm-up begins on Monday, however, as high pressure settles in and
winds gain a southerly component. Said winds may be a bit on the
gusty side as a tight pressure gradient develops between our high
and surface low pressure in the northern Plains. Gusts over 20 kts
are possible on Sunday, and over 25 kts on Monday.

The upper-low exiting to the east is expected to cut off from the
jet stream and stall over the western Atlantic. This system will
then meander westward or southwestward for several days.
Temperatures and precip chances late next week depend on the
eventual track of this system. At the same time, a large trough digs
into the western United States and a narrow ridge is expected to be
situated between this trough and the cut-off low to our east. The
position of the low is important for a few reasons. If the low ends
up further east, the axis of the ridge can be closer to Indiana,
allowing increased southwesterly flow to reach our CWA. In that
case, temperatures would be on the higher end of guidance. However,
in the opposite scenario...the upper-low traveling further west...
the ridge would be positioned to our west. Surface winds would have
more of an easterly component to them. While temperatures would
still be well-above average, record highs would be harder to attain
in this case.

As of right now, the best chance for record-breaking temperatures
appears to be on Tuesday and Wednesday. Guidance largely agrees that
the ridge will be centered more or less over Indiana, which will
lead to the warmest temps. After Wednesday, the upper-low will begin
its slow westward motion. Guidance begins to diverge, but still
shows the ridge easing slightly westward with time.

Regarding precipitation potential, the upper-low's ultimate track
comes into play here as well. The west coast trough will attempt to
make eastward progress, but if it is hindered by the cut-off
low...then any precipitation associated with it will also be
delayed. The bulk of guidance depicts thunderstorm activity
remaining in the Plains for a majority of the period, with little
eastward progress due to the presence of the upper-low. Since the
trough is further away than the ridge, both scenarios regarding the
path of the upper-low will act to delay the onset of precip in
Indiana...so will hold off on PoPs for now.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1246 PM EDT Fri May 6 2022

IMPACTS:

* IFR to LIFR conditions across the TAF sites this afternoon.
* Isolated and brief improvement to MVFR possible this afternoon
  before returning to IFR tonight.
* VFR to return on late Saturday morning.

DISCUSSION:

Surface low pressure pushing across southern Central Indiana will
continue to produce IFR to LIFR Cigs across the TAF sites. The taf
sites now all reside on the cool side of the system and thunder is
no longer a concern. However on this cool north side...Cigs will
continue to remain IFR. Due to minimal heating...some brief
improvement to MVFR will be possible...but a quick return to IFR is
expected this evening.

As the low departs to the east this evening...low clouds are
expected to linger overnight. High pressure in place over the Great
Lakes is then expected to build across Indiana in the wake of the
departing low...providing subsidence and a return to VFR conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB/Melo
Short Term...Puma
Long Term...Eckhoff
Aviation...Puma
Hazardous weather outlook, May 6, 2:05 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
305 PM EDT Fri May 6 2022

INZ021-028>031-035>049-051>057-060>065-067>072-071915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
305 PM EDT Fri May 6 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a chance for thunderstorms through 800 PM mainly along and
east of a New Castle to Bedford line. Gusty winds and hail will be
possible along with heavy rain, localized flooding and lightning.

Locally heavy rain is possible even outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather expected at this time

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation Friday afternoon and
early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

The radar

The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
May 6, 4:44 PM EST to 4:45 PM EST
Where
Jackson County, 1.89 mi ESE of Bobtown to 1.95 mi ESE of Bobtown
Rating
EF0
Path length
0.06 mi
Path width
20 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.012, -85.916

The weak tornado touched down and within a minute lifted in nearly the same location. A picnic table was blown to the west and a nearby barn had its roof lifted and blown|to the east and south. Some of these metal panels damaged a fence downwind. Nearby grass showed convergence.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013310.